The detox unit idea hasn't gone out the window, by the way, we just barely had any time to discuss it. My one problem with such units is that they tend to take you off too quickly ~ 5mg every 2 days, instead of 5mg every 2 weeks, as I was doing until up to a few weeks ago, when I messed it up by taking too much heroin. If anything is going to disturb my mood, a too-rapid detox will do. I have never managed to drastically reduce, or come off, or switch to Subutex (which involves going through some withdrawal) without depressive or manic symptoms or both.
I emailed one of the top rehabs in the country, which I'd only get into if they made an exception and let me in free ~ which I was told unofficially WAS a possibility, if I could prove my motivation. I told them I was diagnosed "bipolar schizoaffective". They warned me by email that the methadone might be acting as a mood stabilizer. If this is true, it would explain why I've always had such trouble coming off. My worst withdrawal symptoms were always psychiatric, not physical.
If methadone does have a mood-stabilizing effect, it's markedly weaker (on me*) than heroin, which in the early days pressed my constantly undulating mood to a near-flat line. years later it was still acting as a potent antidepressant. The days when I didn't take it, and relied on methadone instead , I was so low I barely did anything at all. Then the Great UK Heroin Drought hit in 2010. I decided I had had enough of the "gear" anyway. And 24 hours after my last hit of heroin (but on easily enough methadone to eliminate physical withdrawals) I was floridly manic!
I am NOT suggesting anyone use heroin or any other opiate to treat mental problems of any sort. If you need a mood-stabilizer, take lithium, valproate, carbamazepine (Tegretol) or lamotrigine (Lamictal), or use an antipsychotic. Get your pills on prescription from a doctor. All heroin did in the long term was make my problems far wrose , to the point where I was completely held hostage by the drug. For years I fantasized about being able to get by on just methadone and live a normal life, but it wasn't to be. I went weeks on just methadone but had so many episodes of high and low mood in a year, I literally lost count. In bipolar terms that makes me a "rapid cycler".
The meds the doctors gave me seemed to cut out the highs better than the lows. I have tried 2 antipsychotics in the year and a bit since getting diagnosed. I had to stop both thanks to undue side-effects . Risperidone (Risperdal) seemed to cause anxiety and panic (on and off, not all the time) and might well be responsible for the lump of breast tissue that grew on one side. (I have a scan regarding that tomorrow.) Seroquel (quetiapine) made me so faint, dizzy and exhausted (amongst other things) it was like having Chronic Fatigue Syndrome all over again. Risperidone seemed to do a better job of keeping mood swings and voices at bay . No medication has ever helped me feel more motivated. The tiniest things feel like massive chores. Somehow the illness, the drugs, or both, seem to have knocked the stuffing out of me.
So I'm now on the look-out for a third medication. Olanzopine (Zyprexa) may be the one. It is very commonly prescribed over here. I've met loads of people on that and no-one ever complained of side-effects. Whatever I take must not be too sedating, must not cause anxiety or insomnia and would ideally not make me pile on the weight . Which is probably all too much to ask. To anyone with knowledge or experience on the subject ~ please, some advice!
*Everybody is different. Anna Grace in Wisconsin, who is diagnosed bipolar, says methadone actually makes her feel better than heroin and helps her depression more. "I find Methadone the perfect fix for my addiction," she says. I only wish I could feel the same, but I don't. My plan is to get off methadone as quick as I can, which may well take weeks or months, but I'm determined to do it!